Arkansas, 2013

Flood in Arkansas, July 24 to 31, 2013

July 24 to 31, 2013 · NWS LZK · 1 event in 1 county or zone

Heavy rainfall later in the month caused the Cache River at Patterson to rise back above flood stage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$25,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Heavy rainfall later in the month caused the Cache River at Patterson to rise back above flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 24, 2:27 AM CST, 33 minutes earlier.

Area forecast discussion, Jul 24, 2:27 AM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
327 AM CDT WED JUL 24 2013

.SHORT TERM...TODAY THROUGH SATURDAY

COMPLEX OF STORMS CONTINUES TO DROP SOUTH ACROSS ERN OK THIS
MORNING...WITH THE MOST INTENSE AREA ALONG THE LEADING EDGE NOW
ENTERING NERN TX. WIDESPREAD SHRA WITH SOME TSRA EXTENDS FURTHER
EAST INTO MUCH OF WRN AND EVEN CENTRAL AR...WITH MAINLY LIGHT TO
MODERATE RAIN FALLING. THE OVERALL INTENSITY OF THIS WHOLE AREA OF
PRECIP HAS BEEN WEAKENING OVER TIME...WITH THE MAIN FOCUS FOR THE
LZK CWA BEING HEAVY RAINFALL. THIS HEAVY RAINFALL THREAT HAS ALSO
BEEN WANING SOME RECENTLY AS THE CLUSTERS OF MORE INTENSE
UPDRAFTS/RESULTING HIGH RAINFALL RATES HAVE DIMINISHED. EVEN
SO...CONTINUED WIDESPREAD LIGHT TO MODERATE RAINFALL WILL KEEP
RUNOFF ONGOING FOR LONGER THAN IF PRECIP WERE TO END COMPLETELY. THE
HIGHEST FLASH FLOOD THREAT WILL REMAIN ACROSS THE FAR WRN COUNTIES
THIS MORNING...THOUGH AS TIME GOES ON...PROBABLY ALLOW FFWS TO EXPIRE
WITH THE LACK OF ADDITIONAL HIGH PRECIP CONVECTION.

FORECAST FOR THE REST THIS WED WILL BE DEPENDING ON HOW SOON THE
ATMOSPHERE RECOVERS FROM THIS OVERNIGHT CONVECTION...AND WHERE ANY
OUTFLOW BOUNDARIES SET UP. IN ADDITION TO THE OUTFLOW BOUNDARIES...A
COLD FRONT WILL BE DROPPING SOUTH INTO AR THIS AFTERNOON INTO THE
EVENING HRS. BEST POPS LOOK TO REMAIN ACROSS THE SRN TWO THIRDS OF
THE CWA WHERE THE HIGH MOISTURE AND INSTABILITY WILL BE. SOME STRONG
TO SVR STORMS COULD DEVELOP...WITH HAIL AND HIGH WINDS THE MAIN
THREATS. HEAVY RAINFALL AND RESULTING LOCALIZED FLASH FLOODING WILL
ALSO BE A THREAT.

OVERNIGHT INTO THU...THE FRONT WILL DROP FURTHER SW ACROSS THE
STATE...WITH THE BEST POTENTIAL FOR PRECIP SHIFTING SW. SLIGHTLY
COOLER AND DRIER CONDITIONS WILL BE SEEN JUST BEHIND THE FRONT ON
THU...ACROSS THE NERN TWO-THIRDS TO THREE-FOURTHS OF THE STATE.
CHANCES FOR PRECIP EXPAND BACK ACROSS MUCH OF THE CWA BY FRI INTO
SAT AS AN UPPER TROUGH DROPS SE ACROSS THE REGION...AND ANOTHER COLD
FRONT DROPS SOUTH ACROSS THE STATE.

&&

.LONG TERM...SUNDAY THROUGH TUESDAY

MODELS RMN IN PRETTY GOOD AGREEMENT THIS MRNG WITH OVERALL FCST
TRENDS THRU THE PD. A FNTL BNDRY IS FCST TO BE SITUATED TO THE S OF
AR ON SUN...WITH RAINFALL ASSOCD WITH IT HAVING SHIFTED SE OF THE
FA. A WEAK RDG OF HIGH PRES WL BE BLDG INTO THE REGION FOR SUN INTO
EARLY MON.

HEADING INTO LATE MON AND TUE...A NEW UPR LVL TROF WL APCH AR FM THE
W. AN ASSOCD SFC LOW IS FCST TO MOVE EWD FM THE PLAINS STATES...WITH
RAIN CHCS RETURNING TO PARTS OF AR. MODELS CONT TO INDC THE BEST
RAIN CHCS WITH THIS SYS WL BE ACRS THE NRN HALF OF THE STATE. OPTED
TO MENTION LOW CHC POPS FOR NOW AND MONITOR LATER MODEL TRENDS.
TEMPS ARE EXPECTED TO RMN CLOSE TO OR SLGTLY BLW SEASONAL NORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     88  64  86  64 /  40  10  10  10
CAMDEN AR         92  72  92  71 /  50  20  20  20
HARRISON AR       86  65  87  64 /  40  10  10  40
HOT SPRINGS AR    91  70  91  69 /  50  20  20  20
LITTLE ROCK   AR  90  69  89  67 /  50  20  10  20
MONTICELLO AR     91  71  90  69 /  50  20  20  10
MOUNT IDA AR      90  70  89  68 /  50  20  20  30
MOUNTAIN HOME AR  87  64  87  65 /  30  10  10  20
NEWPORT AR        88  64  85  63 /  40  10  10  10
PINE BLUFF AR     91  69  89  67 /  50  20  10  10
RUSSELLVILLE AR   91  70  91  68 /  40  20  10  30
SEARCY AR         89  66  87  64 /  40  10  10  10
STUTTGART AR      89  67  87  65 /  50  20  10  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...62 / LONG TERM...44
Hazardous weather outlook, Jul 23, 7:02 PM CST, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
802 PM CDT TUE JUL 23 2013

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-250115-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
802 PM CDT TUE JUL 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS EVENING AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
EVENING...AND LIKELY INTO THE OVERNIGHT HOURS AS WELL AS A FRONT
MOVES INTO ARKANSAS FROM THE NORTH TO SUPPORT ONGOING CONVECTION.

THERE IS POTENTIAL FOR STRONG TO SEVERE STORMS THIS EVENING
THROUGH DAYBREAK WEDNESDAY MORNING. LARGE HAIL AND DAMAGING WINDS
WILL BE POSSIBLE WITH ANY OF THE STRONGER STORMS. ALSO...SOME
PORTIONS OF WESTERN AND NORTHERN ARKANSAS SAW THUNDERSTORM
ACTIVITY DEVELOP OVER THE SAME AREA FOR SEVERAL HOURS TODAY AND
YESTERDAY AS WELL. ANY FURTHER HEAVY RAIN THIS EVENING OR
OVERNIGHT COULD RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE AFOREMENTIONED FRONT WILL SLIDE INTO SOUTHERN ARKANSAS ON
WEDNESDAY BEFORE STALLING. THE FRONT WILL BE FOLLOWED BY SLIGHTLY
COOLER AND DRIER AIR ACROSS THE NORTHEAST HALF OF THE STATE.

ALONG AND NORTH OF THE FRONT...SMALL CHANCES FOR THUNDERSTORMS
ARE IN THE FORECAST WEDNESDAY AND THURSDAY.

IT WILL BECOME MORE ACTIVE FRIDAY INTO SATURDAY AS A NEW COLD
FRONT ARRIVES FROM THE PLAINS. AHEAD OF THE FRONT...A LARGE CLUSTER
OF SHOWERS AND THUNDERSTORMS SHOULD BUILD FROM KANSAS AND OKLAHOMA
INTO ARKANSAS. SEVERE WEATHER AND HEAVY RAIN ARE EXPECTED MAINLY
FROM LITTLE ROCK NORTHWARD...WITH HIT AND MISS STORMS FARTHER
SOUTH.

THE NEW FRONT WILL BE FOLLOWED BY BELOW NORMAL TEMPERATURES DURING
THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...BUT MAY BE NEEDED
TONIGHT AS A COLD FRONT PUSHES INTO THE STATE FROM THE NORTH.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

In the hours before

Special weather statement, Jul 23, 10:41 PM CST, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1141 PM CDT TUE JUL 23 2013

ARZ037-040-240540-
POLK AR-SCOTT AR-
1141 PM CDT TUE JUL 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SCOTT AND POLK COUNTIES
UNTIL 1245 AM CDT...

AT 1135 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORMS ACROSS MUCH OF WESTERN SCOTT COUNTY...MAINLY
FROM WALDRON WESTWARD TO THE OKLAHOMA BORDER. MOVEMENT WAS SOUTH AT
20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  WALDRON...            MENA...
  CANEY CREEK WILDERNESS...                   WICKES...
  VANDERVOORT...        SHADY...
  QUEEN WILHELMINA STATE PARK...
  POLK COUNTY FAIRGNDS...                     OPAL...
  OLIVER...             MOUNTAIN FORK...      MORGAN SPRINGS...
  MENA INTERMOUNTAIN AIRPORT...               MCCAULEY...
  LAKE WILHELMINA...    LAKE MENA...          LAKE HINKLE...
  HATFIELD...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3493 9445 3496 9437 3496 9426 3497 9424
      3500 9424 3501 9398 3456 9394 3435 9394
      3435 9424 3419 9425 3419 9446
TIME...MOT...LOC 0439Z 354DEG 19KT 3484 9426

44
Special weather statement, Jul 23, 11:38 PM CST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1238 AM CDT WED JUL 24 2013

ARZ052-053-240610-
CLARK AR-PIKE AR-
1238 AM CDT WED JUL 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIKE AND
SOUTHWESTERN CLARK COUNTIES UNTIL 115 AM CDT...

AT 1232 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES EAST OF
NARROWS DAM TO 9 MILES WEST OF OKOLONA TO 5 MILES WEST OF OKOLONA TO
5 MILES SOUTHWEST OF OKOLONA...AND MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  OKOLONA...            BEIRNE...             SHAWMUT...
  PISGAH...             PIKE CITY...          DELIGHT...
  BURTSELL...           BILLSTOWN...          ANTOINE...

THIS INCLUDES INTERSTATE 30 BETWEEN MILE MARKERS 54 AND 58.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3382 9320 3383 9328 3385 9331 3390 9331
      3395 9337 3394 9342 3396 9347 3394 9352
      3396 9361 3421 9370 3427 9347 3381 9314
      3380 9318
TIME...MOT...LOC 0538Z 310DEG 10KT 3413 9356 3404 9346
          3398 9342 3393 9336

62

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Woodruff

When
July 24, 3:00 AM CST to July 31, 11:59 PM CST
Where
Woodruff County, Patterson to 0.35 mi WSW of Cavell
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$25,000
Reported by
River/Stream Gage
Coordinates
35.250, -91.230

Heavy rainfall during the latter half of the month caused the Cache River at Patterson to rise above flood stage during the early morning hours on the 24th. This river remained above flood stage into the month of August.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458757.